Alert archive / Michigan / River Flood Warnings in 2016
River Flood Warning 9, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this river flood warning at Aug 16, 2016, 4:29 AM EDT for Jackson County, Michigan. It was in force for 18 hr.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2016, 4:29 AM EDT (08:29 UTC)
- Expired
- Aug 16, 2016, 10:22 PM EDT
- In force
- 18 hr
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Flood severity
- Major
County Jackson County, MI
The radar
The Detroit radar (KDTX), 89 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Grand River at Jackson (JACM4).
- Action stage
- 13 ft
- Minor stage
- 14 ft
- Moderate stage
- 15 ft
- Major stage
- 16 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04109000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
401
WGUS43 KGRR 160829
FLWGRR
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
429 AM EDT TUE AUG 16 2016
...The National Weather Service in Grand Rapids has issued a flood
warning for the following rivers in Southwest Lower Michigan...
Grand River At Jackson affecting Jackson County
.Heavy rain fell overnight across Jackson County. The airport at
Jackson received over 5 inches of rain. The heavy rain has now
tapered off with additional light rain expected through the day.
Additional rainfall totals should be less than a half of an inch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Even 6 inches of fast-moving flood water can knock
you off your feet... and a depth of 2 feet will float your car.
Never try to walk... swim... or drive through such swift water. If
you come upon flood waters... stop... turn around and go another way.
This warning will be in effect until the river falls below its flood
stage.
Stay tuned to further developments by listening to your local
radio... television... or NOAA Weather Radio station for further
information.
Additional weather and river information can be found on our homepage
at www.weather.gov/grr
&&
MIC075-170222-
/O.NEW.KGRR.FL.W.0009.160816T0829Z-160817T0222Z/
/JACM4.3.ER.160816T0635Z.160816T1200Z.160816T1422Z.NR/
429 AM EDT TUE AUG 16 2016
The National Weather Service in Grand Rapids has issued a
* Flood Warning for
the Grand River At Jackson.
* until this evening.
* At 3:30 AM Tuesday the stage was 14.9 feet.
* Flood stage is 14.0 feet.
* Minor Flooding is occurring and Record flooding is forecast.
* Forecast, the river will continue rising to near 15.5 feet by this
morning. The river will fall below flood stage late this morning.
* Impact, at 16.0 feet...Expect major flooding of residences along
West Trail Street, Lewis Street, High Street, Losey Street and in
areas east of Grand River Bridge. Railroad tracks inundated in low
lying areas along river.
* Flood history, this crest compares to a previous crest of 15.4 feet
on Jun 25 1968.
&&
LAT...LON 4232 8447 4223 8445 4219 8435 4225 8431
4227 8437 4237 8434
$$2 follow-up statements
291
WGUS83 KGRR 161011
FLSGRR
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
611 AM EDT TUE AUG 16 2016
...The flood warning continues for the following rivers in Southwest
Lower Michigan...
Grand River At Jackson affecting Jackson County
.The river has crested above moderate flood stage and is expected to
continue to fall. Additional rain this morning may slow the fall. The
following forecast is based on observed and forecast 24 hour
precipitation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Motorists should not attempt to drive around
barricades or drive cars through flooded areas.
Stay tuned to further developments by listening to your local
radio... television... or NOAA Weather Radio station for further
information.
Additional weather and river information can be found on our homepage
at www.weather.gov/grr
&&
MIC075-161800-
/O.EXT.KGRR.FL.W.0009.000000T0000Z-160816T1800Z/
/JACM4.2.ER.160816T0635Z.160816T0830Z.160816T1307Z.NR/
611 AM EDT TUE AUG 16 2016
The Flood Warning continues for
the Grand River At Jackson.
* until this afternoon.
* at 5:30 AM Tuesday the stage was 14.8 feet.
* Flood stage is 14.0 feet.
* Minor Flooding is occurring and Minor Flooding is forecast.
* Forecast, the river will continue to fall below flood stage by late
this morning.
* Impact, at 15.0 feet...Expect moderate flooding of residences along
High Street, Lewis Street, and Losey Street. High water would
disrupt traffic and damage residences.
&&
LAT...LON 4232 8447 4223 8445 4219 8435 4225 8431
4227 8437 4237 8434
$$790
WGUS83 KGRR 161422
FLSGRR
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1022 AM EDT TUE AUG 16 2016
...The Flood Warning has been cancelled for the following river in
Southwest Lower Michigan...
Grand River At Jackson affecting Jackson County
.The river crested above moderate flood stage earlier this morning
and is now receding. The following forecast is based on observed
and forecast 24 hour precipitation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Motorists should not attempt to drive around
barricades or drive cars through flooded areas.
Stay tuned to further developments by listening to your local
radio... television... or NOAA Weather Radio station for further
information.
Additional weather and river information can be found on our homepage
at www.weather.gov/grr
&&
MIC075-161452-
/O.CAN.KGRR.FL.W.0009.000000T0000Z-160816T1800Z/
/JACM4.2.ER.160816T0635Z.160816T0830Z.160816T1112Z.NR/
1022 AM EDT TUE AUG 16 2016
The Flood Warning is cancelled for
the Grand River At Jackson.
* at 9:30 AM Tuesday the stage was 13.2 feet.
* Flood stage is 14.0 feet.
* Fell below flood stage at 7:12 AM Tuesday.
* Forecast, the river will continue to fall to 11.8 feet by tomorrow
morning.
* Impact, at 13.0 feet...River is bankfull. River begins to flow into
low lying areas.
&&
LAT...LON 4232 8447 4223 8445 4219 8435 4225 8431
4227 8437 4237 8434
$$
HovingWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at Aug 16, 4:04 AM EDT, 25 minutes earlier.
Area forecast discussion, Aug 16, 4:04 AM EDT, 25 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 404 AM EDT TUE AUG 16 2016 LATEST UPDATE... Update .SYNOPSIS... Issued at 345 AM EDT Tue Aug 16 2016 The heavy rain across Southern Lower Michigan will taper off this morning. Some rain showers will linger through the day however. Another chance for some showers and storms will come late tonight and into Wednesday with the best chances occurring across Central Lower Michigan. High temperatures the next few days will be near seasonal normals around 80. && .UPDATE... Issued at 404 AM EDT Tue Aug 16 2016 Will drop the Flood Watch given the bulk of the rain is on the ground already. Flood Warnings are in effect for much of the area where the Watch was in place. && .SHORT TERM...(Today through Thursday) Issued at 345 AM EDT Tue Aug 16 2016 Heaviest of the rain is pivoting off to the northeast this morning. Flood watch played out as expected with heavy rains over the southern two rows of counties and likely up into Ionia and Clinton as well. Have an areal Flood Warning out through 11am-Noon time frame from the southern two rows of counties which is where the heaviest of the rain has fallen. Some 4+ amounts will likely come in this morning. There will be some additional rainfall this morning as the upper trough axis works through the Great Lakes region, but much lighter amounts are expected with this feature. There should be a lull in the precipitation from later today and into tonight. A surface trough will move our direction late tonight bringing the chance for showers and storms to Central Lower overnight. Instability builds once again on Wednesday with chances for showers and storms associated with the surface trough and an upper shortwave. Wednesday night and Thursday small chances remain for showers and storms, but we appear to lack much of a surface focus. There are some weak shortwaves in the west-northwest upper flow however. .LONG TERM...(Thursday night through Monday) Issued at 345 AM EDT Tue Aug 16 2016 An unsettled wx pattern will continue late this week with very warm and humid conditions and scattered showers and perhaps a few thunderstorms. A strong cold front will bring the best chance for showers and thunderstorms Saturday. A significant wx pattern change will then occur beginning Sunday as a much cooler and drier airmass advects in behind the front. High temperatures Sunday through Monday will only reach the 70's. A ridge of high pressure will build in to bring fair weather for the early to middle portion of next week. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1104 PM EDT Mon Aug 15 2016 A mix of mvfr/ifr conditions will continue overnight due to lowering cigs and significantly reduced visibility in moderate to heavy rain. Rain showers will gradually taper off during the mid to late morning hours Tuesday. Conditions will slowly improve to predominantly mvfr and eventually vfr Tuesday afternoon. Vfr conditions will then continue through Tuesday evening. Some patchy fog may develop very late Tuesday night. There is not enough potential for that to occur through 06Z Wed to warrant inclusion in any of the terminal fcsts at this time. && .MARINE... Issued at 345 AM EDT Tue Aug 16 2016 Fairly light wind regime is expected the next 48 hours or so. Bufkit overviews are indicating winds in the 5 to 15 knot range much of the time through Thursday morning. Therefore waves should remain at 2 feet or less. No headlines are anticipated on the big lake through Thursday morning. && .HYDROLOGY... Issued at 345 PM EDT Mon Aug 15 2016 Widespread rain has become a virtual certainty late Monday afternoon into Tuesday morning mainly SE of Muskegon - Mount Pleasant. Widespread heavy rainfall totals around 2 to 4 inches are also likely in many locations near and SE of Holland - Grand Rapids - Alma, and across toward Jackson. Amounts greater than 4 inches are certainly not out of the question. This rain will fall in the same area which saw 2 to 5 inches of rain on Friday. As a result, greater flood impacts are expected tonight compared to what happened on Friday. We expect above-bankfull rises of smaller river basins based on a possibly conservative QPF of 2-3 inches. In anticipation of this rain, we have river flood headlines for points at Vicksburg, Jackson, Holt, and Eagle. Generally light rain will arrive to start this evening, but once the deep moisture and dynamics associated with the Louisiana-departed tropical low arrive, rainfall rates of 1 to 1.5 inches per hour should occur, and may last for at least a couple hours. This should start after dark around the Kalamazoo - Battle Creek area and will progress NE across the state overnight. A deep almost entirely saturated tropical-source atmosphere will advect into the area ahead of the low, resulting in PW values over 2 inches. Moderate amounts of 700-300 mb layer QG omega will occur overnight (BOU Thaler computation), and more substantial 850-700 mb convergence and lift will occur in the deformation zone on the nose of the LLJ roughly in line with the track of the low. Lapse rates in some mid-to-upper level layers may allow for weakly convective parcels. Freezing levels will be around 14-15 kft. These factors support efficient and mostly warm-process (collision-coalescence) rainfall production. && .GRR Watches/Warnings/Advisories... MI...None. LM...None. && UPDATE...Duke SYNOPSIS...Duke SHORT TERM...Duke LONG TERM...Duke/Laurens AVIATION...Laurens HYDROLOGY...CAS MARINE...Duke
Hazardous weather outlook, Aug 15, 5:32 AM EDT, 22 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 532 AM EDT MON AUG 15 2016 MIZ037>040-043>046-050>052-056>059-064>067-071>074-160945- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 532 AM EDT MON AUG 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT HEAVY RAIN IS EXPECTED TONIGHT INTO TUESDAY MORNING FOR AREAS ALONG AND SOUTH OF INTERSTATE 96. POTENTIAL HEAVIER SWATHS OF RAIN TOTALING 2 TO 4 INCHES WILL MAKE FLOODING A POSSIBILITY. THUNDERSTORMS ARE FORECAST FROM THIS AFTERNOON INTO TONIGHT BUT SEVERE WEATHER IS NOT EXPECTED. SOME LOCALLY DENSE FOG IS EXPECTED THIS MORNING...BUT IT SHOULD LIFT BY MID MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HEAVIER RAIN MAY CONTINUE THROUGH MID MORNING ON TUESDAY BEFORE TAPERING OFF IN THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-160945- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 532 AM EDT MON AUG 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT AREAS OF FOG ARE POSSIBLE OVER LAKE MICHIGAN BOTH TODAY AND TONIGHT AS A HUMID AIR MASS MOVES OVER THE LAKE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. DUKE
In the hours before
Local storm report, Aug 15, 10:50 PM EDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1050 PM EDT MON AUG 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1049 PM HEAVY RAIN PAW PAW 42.22N 85.89W
08/15/2016 M3.75 INCH VAN BUREN MI TRAINED SPOTTER
TOTAL SINCE RAINFALL BEGAN LATE THIS AFTERNOON.
&&
LAURENSLocal storm report, Aug 16, 12:19 AM EDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1219 AM EDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 AM HEAVY RAIN OSHTEMO 42.26N 85.68W
08/16/2016 M3.02 INCH KALAMAZOO MI TRAINED SPOTTER
TOTAL SINCE RAIN BEGAN LATE MONDAY AFTERNOON.
&&
LAURENSLocal storm report, Aug 16, 3:14 AM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
314 AM EDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 AM HEAVY RAIN EAST GRAND RAPIDS 42.94N 85.61W
08/16/2016 M1.17 INCH KENT MI CO-OP OBSERVER
TOTAL SINCE RAINFALL BEGAN MONDAY EVENING.
&&
LAURENSThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 10:58 PM EDT | Areal Flood Warning | GRR | Allegan, Barry, Calhoun, Eaton, Kalamazoo, Van Buren | 11 hr |
| Aug 16, 2:24 AM EDT | River Flood Warning | GRR | Kalamazoo | 13 days |
| Aug 16, 2:58 AM EDT | Areal Flood Warning | GRR | Ingham, Jackson | 9 hr |
| Aug 16, 10:27 AM EDT | River Flood Warning | GRR | Ingham | 37 hr |
| Aug 16, 10:35 AM EDT | River Flood Advisory | GRR | Ionia | 4 days |
| Aug 16, 10:35 AM EDT | River Flood Advisory | GRR | Barry | 3 days |
| Aug 16, 11:28 AM EDT | River Flood Advisory | GRR | Calhoun | 15 hr |
| Aug 16, 11:28 AM EDT | River Flood Advisory | GRR | Kalamazoo | 3 days |
| Aug 16, 11:28 AM EDT | River Flood Advisory | GRR | Allegan | 4 days |
Nearby
River Flood Warnings in Michigan, 2016Every river flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.